A 20-year-old woman comes to the office complaining of a 3-year history of headaches. She describes

Discussion in 'Plab 1 and 2 forum' started by samuel, Dec 24, 2013.

  1. samuel

    samuel New Member

    A 20-year-old woman comes to the office complaining of a 3-year history of headaches. She describes them as a frontal, throbbing pain, which may be on either side of the head and is worse when she wakes up in the morning, though it does not wake her from sleep. She decided to come to the office today because the frequency of the headaches had been increasing over the past 6 months and for the last month she has had a headache every single day. She usually takes 650 mg of acetaminophen and 200 mg of ibuprofen every 4 hours during the day. These do provide some relief. She has no other symptoms. Physical and neurologic examination is completely normal. The next most appropriate step in managing this case is to

    A. perform a lumbar puncture
    B. prescribe amitriptyline
    C. prescribe sumatriptan
    D. slowly taper down both the acetaminophen and ibuprofen, prescribing a small supply of acetaminophen/butalbital/caffeine for emergencies and see her back in 2 weeks
    E. stop the acetaminophen and increase the dose of ibuprofen
  2. samuel

    samuel New Member

    The answer is D

    There is something called "medication overuse headache." If someone use any analgesic or triptan for more than 10 days ( # of days differ in different books) per month, there can be transformationo of episodic headache to chronic headache. This is also called as analgesic withdrawl headache. So, if patient abruptly stop the chronic use of analgesic, withdrawl headhache starts. Thats why it is suggested to taper these chronic analgesic to avoid headache to find out what is the etiliolgy of this headache, migraine, tension, etc.

Share This Page